Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS Lubbock, TX

June 4, 2002Garza County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 4, 2002, 10:20 PM CDT for Garza County, Texas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 10:20 PM CDT (03:20 UTC)
Expired
Jun 4, 2002, 11:15 PM CDT
In force
55 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Garza County, TX

The radar

The Lubbock radar (KLBB), 63 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 10:20 PM CDTHail 1.75Pleasant Vly, TX
Jun 4, 10:41 PM CDTHail 2.75Post, TXThe Garza County Sheriff's office reported baseball size hail in town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1778 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2351 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 050320
SVRLBB
TXC169-050415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1019 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARZA COUNTY IN NORTHWEST TEXAS

* UNTIL 1115 PM CDT

* AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  BASEBALLS 8 MILES NORTHWEST OF GRAHAM...OR ABOUT 12 MILES WEST OF
  POST...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  GRAHAM...
  POST...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3338 10154 3298 10154 3310 10106 3338 10105

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 9:17 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 4, 9:17 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
917 PM CDT TUE JUN 4 2002

HAVE UPDATED ZONES TO ISSUE FLASH FLOOD WATCH. NUMEROUS SEVERE
THUNDERSTORMS CONTINUE TO TRAIN OVER CENTRAL SOUTH PLAINS. THIS AREA
HAS RECIEVED 2 TO 4 INCHES OF RAIN EARLIER THIS EVENING. DRYLINE HAS
RETREATED WEST TO NEW MEXICO AND COLD FRONT PUSHED THROUGH FA ON
OUTFLOW BOUNDARYS. LATEST DATA INDICATES LOW LEVEL JET TO KICK IN
LATER TONIGHT AND WITH SPEED MAX ALSO TO CROSS FA AND ENHANCE LIFT
WILL KEEP LOCALLY HEAVY RAIN GOING. SEVERE THREAT TO CONTINUE.

.LUB...SEVERE THUNDERSTORM WATCH UNTIL 100 AM TXZ021>044.
       FLASH FLOOD WATCH UNTIL 430 AM TXZ 28>030-034>036-040>042.
XI

In the hours before

Special weather statement, Jun 4, 8:25 PM CDT, 1 hour 55 minutes before
TXZ021>044-050600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
825 PM CDT TUE JUN 4 2002

...SEVERE THUNDERSTORM WATCH NUMBER 384 IN EFFECT FOR ALL OF THE
SOUTH PLAINS...LOW ROLLING PLAINS AND EXTREME SOUTHERN TEXAS
PANHANDLE UNTIL 1 AM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IN EFFECT UNTIL 1 AM CDT.  THE WATCH INCLUDES THE FOLLOWING
COUNTIES...

PARMER... CASTRO... SWISHER... BRISCOE... HALL... CHILDRESS...
BAILEY... LAMB... HALE... FLOYD... MOTLEY... COTTLE... COCHRAN...
HOCKLEY...LUBBOCK... CROSBY... DICKENS... KING... YOAKUM... TERRY...
LYNN...GARZA... KENT... AND STONEWALL.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR LARGE
HAIL AND DAMAGING WINDS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:16 PM CDTSevere Thunderstorm WarningLUBHale44 min
Jun 4, 7:21 PM CDTSevere Thunderstorm WarningLUBLamb39 min
Jun 4, 7:26 PM CDTSevere Thunderstorm WarningLUBStonewall34 min
Jun 4, 7:28 PM CDTSevere Thunderstorm WarningLUBHockley47 min
Jun 4, 7:29 PM CDTSevere Thunderstorm WarningLUBStonewall31 min
Jun 4, 7:49 PM CDTSevere Thunderstorm WarningLUBLubbock41 min
Jun 4, 8:01 PM CDTSevere Thunderstorm WarningLUBLynn59 min
Jun 4, 8:09 PM CDTFlash Flood WarningLUBHale, Lubbock111 min
Jun 4, 8:19 PM CDTSevere Thunderstorm WarningLUBHockley56 min
Jun 4, 8:28 PM CDTSevere Thunderstorm WarningLUBLubbock47 min
Jun 4, 8:36 PM CDTSevere Thunderstorm WarningLUBTerry39 min
Jun 4, 8:43 PM CDTSevere Thunderstorm WarningLUBCrosby62 min
Jun 4, 9:00 PM CDTSevere Thunderstorm WarningLUBLynn60 min
Jun 4, 9:06 PM CDTSevere Thunderstorm WarningLUBFloyd39 min
Jun 4, 9:16 PM CDTSevere Thunderstorm WarningLUBTerry29 min
Jun 4, 9:17 PM CDTSevere Thunderstorm WarningLUBLubbock58 min
Jun 4, 9:44 PM CDTSevere Thunderstorm WarningLUBCrosby16 min
Jun 4, 9:55 PM CDTSevere Thunderstorm WarningLUBDickens65 min
Jun 4, 9:59 PM CDTSevere Thunderstorm WarningLUBLynn61 min
Jun 4, 10:56 PM CDTSevere Thunderstorm WarningLUBDickens34 min
Jun 4, 11:08 PM CDTSevere Thunderstorm WarningLUBKing67 min
Jun 4, 11:13 PM CDTSevere Thunderstorm WarningLUBKent62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.